Alert archive / Missouri / Flash Flood Warnings in 2001

Flash Flood Warning 88, NWS Springfield, MO

October 10, 20016 counties in Missouri

NWS Springfield, MO issued this flash flood warning at Oct 10, 2001, 2:24 AM CDT for 6 counties in Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Oct 10, 2001, 2:24 AM CDT (07:24 UTC)
Expired
Oct 10, 2001, 8:30 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Dade County, MO, Greene County, MO, Jasper County, MO, Lawrence County, MO, Newton County, MO, Polk County, MO

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 7.4 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2001-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 182 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2001-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 226 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
182 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
745 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
226 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 100737
FFWSGF
MOC057-077-097-109-145-167-101330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
224 AM CDT WED OCT 10 2001

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN POLK COUNTY IN SOUTHWEST MISSOURI
  SOUTHEASTERN DADE COUNTY IN SOUTHWEST MISSOURI
  NORTHWESTERN GREENE COUNTY IN SOUTHWEST MISSOURI
  SOUTHEASTERN JASPER COUNTY IN SOUTHWEST MISSOURI
  NORTHERN LAWRENCE COUNTY IN SOUTHWEST MISSOURI
  NEWTON COUNTY IN SOUTHWEST MISSOURI

* UNTIL 830 AM CDT

* AT 230 AM CDT...DOPPLER RADAR SHOWED A BAND OF THUNDERSTORMS WITH
  VERY HEAVY RAINFALL STRETCHING FROM SOUTH OF BOLIVAR... 
  SOUTHWESTWARD TO NEAR NEOSHO. THE BAND WAS MOVING SOUTHEASTWARD AT
  AROUND 5 MPH...WHILE INDIVIDUAL STORMS WERE MOVING NORTHEAST AT 30 
  MPH. UP TO 4 INCHES OF RAIN HAS ALREADY FALLEN WITH THESE 
  STORMS...AND AN ADDITIONAL 1 TO 3 INCHES IS POSSIBLE BETWEEN 230
  AM AND 400 AM.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL 
  IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE
  FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE 
  FLASH FLOODING INCLUDE...NEOSHO...DIAMOND...LA RUSSELL... 
  SARCOXIE...PENNSBORO...EVERTON...WALNUT GROVE...AND MORRISVILLE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE 
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS 
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3694 9462 3676 9461 3677 9410 3708 9406
          3727 9361 3744 9319 3773 9319 3763 9357

$$
BROWNING

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Oct 10, 2:00 AM CDT, 24 minutes earlier.

Area forecast discussion, Oct 10, 2:00 AM CDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
200 AM CDT WED OCT 10 2001

FORECAST CONCERNS: FLASH FLOOD/SEVERE WEATHER POTENTIAL
TODAY/TONIGHT...RAIN CHANCES THURSDAY/THURSDAY NIGHT IN SOUTH
CENTRAL MISSOURI...AND RAIN CHANCES FRIDAY IN SOUTHEAST KANSAS.

SHOWERS AND THUNDERSTORMS CONTINUED ACROSS THE FORECAST AREA THIS
MORNING...DRIVEN BY SHORT WAVE OVER CENTRAL MISSOURI PER WATER
VAPOR/WIND PROFILERS. MAJOR SYSTEM LOCATED OVER EASTERN WYOMING.

DISCREPANCIES NOTED IN THE 00Z MODEL OUTPUT. ETA IS FASTER AND
WEAKER MOVING PRECIPITATION THROUGH THE FORECAST AREA...WHILE THE
AVN IS VERY BULLISH ON PRECIPITATION TONIGHT IN SOUTHWEST AND SOUTH
CENTRAL MISSOURI. AGREE WITH NATIONAL MODEL DISCUSSION THAT THE AVN
LOOKS OVERDONE...BUT WILL FOLLOW ITS SOLUTION OVER THE ETA.

PROBLEM 1: FLASH FLOOD POTENTIAL: UPPER LEVEL SUPPORT AND
ASSOCIATED SURFACE FRONT WEAKEN SOMEWHAT AS THEY MOVE INTO THE
OZARKS TODAY. SURFACE AND 850 MB CONVERGENCE ARE WEAKER...AND THE
AXIS OF THE THETA E RIDGE SHIFTS TO THE SOUTH. INHERITED A FLASH
FLOOD WATCH FOR WESTERN SECTIONS...AND WILL EXPAND IT TO INCLUDE
PORTIONS OF CENTRAL MISSOURI. WHILE CONDITIONS MAY NOT BE CONDUCIVE
TO A CLASSIC FLASH FLOOD EVENT...PLENTY OF RAIN HAD FALLEN OVER THE
AFFECTED AREA SINCE TUESDAY AFTERNOON...AND ANY ADDITIONAL RAIN
COULD CAUSE FLOODING.

PROBLEM 2: SEVERE WEATHER POTENTIAL: EXPECT BREAK IN THE
PRECIPITATION LATER THIS MORNING...WITH SOME SUNSHINE ALSO EXPECTED.
COULD SEE SURFACE DESTABILIZATION OVER AND ABOVE WHAT THE MODELS ARE
INDICATING. PLENTY OF WIND SHEAR TO ORGANIZE STORMS. WILL PLAY UP
THE SEVERE WEATHER POTENTIAL IN THE ZONES AND THE HAZARDOUS WEATHER
OUTLOOK FOR MAINLY THIS AFTERNOON AND EVENING.

PROBLEM 3: RAIN THURSDAY/THURSDAY NIGHT: AVN TRIES TO PUSH THE RAIN
EAST OF THE FORECAST AREA THURSDAY MORNING...BUT HAVE DOUBTS AS TO
THIS OCCURRING THIS FAST. WILL KEEP THE CURRENT MORNING WORDING BUT
MAY HAVE TO ADJUST THE TIMING IN FUTURE FORECASTS.

PROBLEM 4: RAIN CHANCES FRIDAY: FORECAST AREA DOES NOT GET MUCH OF
A BREAK...AS 850 MB WARM AIR ADVECTION RESUMES OVER THE PLAINS
THURSDAY NIGHT. CURRENT FORECAST HAS A CHANCE OF RAIN FRIDAY NIGHT.
AGAIN...WILL NOT TINKER WITH THE FORECAST IN LATER PERIODS...BUT MAY
NEED TO ADD A CHANCE OF RAIN FRIDAY AFTERNOON IN WESTERN SECTIONS.

PRELIMINARY FORECAST GUIDANCE FOR COORDINATION PURPOSES ONLY
FCSTID = 8
SGF   68  52  65  43 /  80  80  20  10
JLN   69  52  65  45 /  80  70  10  10
UNO   66  54  65  41 /  80  90  40  10
VIH   65  51  62  40 /  80  80  20  10

.SGF...
MO...FLASH FLOOD WATCH TODAY FOR ZONES MOZ055>057...MOZ066>069...
MOZ077>080... MOZ088>089...MOZ093>094...MOZ101.

KS...FLASH FLOOD WATCH FOR WEDNESDAY FOR ZONES KSZ073...KSZ097...
KSZ101.

SUTTON

In the hours before

Local storm report, Oct 9, 10:34 PM CDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1034 PM CDT TUE OCT 09 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0940 PM    GREENFIELD                MO   WIND DAMAGE
10/09/01   DADE                           TREES DOWN AND A POLE
                                          BARN BLOWN OVER.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 8:47 PM CDTSevere Thunderstorm WarningSGFNewton43 min
Oct 9, 9:21 PM CDTSevere Thunderstorm WarningSGFDade39 min
Oct 9, 10:19 PM CDTSevere Thunderstorm WarningSGFGreene41 min
Oct 10, 10:53 AM CDTSevere Thunderstorm WarningSGFBarry, Lawrence52 min
Oct 10, 11:10 AM CDTSevere Thunderstorm WarningSGFChristian, Greene50 min
Oct 10, 12:08 PM CDTSevere Thunderstorm WarningSGFLaclede67 min
Oct 10, 12:20 PM CDTSevere Thunderstorm WarningSGFCamden40 min
Oct 10, 4:51 PM CDTSevere Thunderstorm WarningSGFStone, Taney54 min

Nearby

Flash Flood Warnings in Missouri, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.